(CNN)A 19-year-old died after inhaling deodorant spray to get high, according to a new case report, and doctors who treated the man in the Netherlands are using the case to highlight the fatal consequences of inhaling chemicals.
19-year-old dies after inhaling deodorant spray to get high
Such cases are "very rare," according to Dr. Kelvin Harvey Kramp of Maasstad Hospital's intensive care unit in Rotterdam.
Kramp explained that because deaths from deodorant inhalation are not common among the general population, the "consequences aren't really known," causing people to continue this dangerous behavior.
The patient, who had a history of psychotic symptoms, had been admitted to a rehabilitation center for cannabis and ketamine abuse and was taking antipsychotic drugs.
During a relapse in July, he placed a towel over his head and inhaled deodorant spray to get high, according to the report, published Thursday in the BMJ. He became hyperactive, jumping up and down, before blood flow stopped suddenly, causing him to go into cardiac arrest and collapse, the report says. He was admitted to the hospital and placed in a medically induced coma when staff failed to revive him.
The "patient did not had enough brain function to sustain life," Kramp said. Nine days after he was admitted, doctors withdrew care, and the man died.
There are three theories about what caused the cardiac arrest, Kramp said: The inhalant could have oversensitized the patient's heart, which can make any subsequent stress, like getting caught by a parent, cause cardiac arrest. Also, inhalants decrease the strength of contraction of the heart muscle. Another possibility is that inhalants can cause spasm of the coronary arteries.